Doctors Lounge - Surgery AnswersBack to Surgery Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/19/2017.
Forum Name: Surgery Topics
Question: taking prescriptions after surgery
|benjamin4 - Sat Jul 30, 2005 8:22 am|
I am two weeks out of Breast Reduction surgery. The surgery went beautifully and the healing is going well. I started taking prescription Phentermine for weight loss and was hoping this would not impede on my healing process. Any remarks?
|Dr. Tino Anthony Solomon - Tue Oct 31, 2006 3:21 pm|
Just to add to Dr Bhandari's comments. The drug you mention is less likely to interact with your wound healing than interact with other medications. Phentermine acts on the neurotransmitters in the brain, also known as a stimulant. It causes neuron bundles to release a particular group of neurotransmitters known as catecholamines; these include dopamine, epinephrine (also known as adrenaline), and norepinephrine (noradrenaline). The natural release of adrenaline in particular cause a decrease in appetite and an increase in metabolism to provide fuel for the brain when your body thinks it is in a danger situation, the 'fright, flight, fight' response. These drugs take advantage of these natural mechanisms. It is most important to not take these drugs with a certain group of anti-depressants called monoamine-oxidase inhibitors as a deadly reaction could occur called 'the cheese reaction'.
In your particular situation the group of drugs you should stay clear of unless absolutely essential is the immunosuppressant. These include drugs such as steroids, anti-arthritis drugs and drugs used for chronic inflammatory conditions. They impair wound healing by limiting the amount of inflammatory cells can be delivered to the site and form new tissue to repair the wound. Many other factors are involved in wound healing including nutritional status, age, suture technique, diabetes etc. However this is an altogether different topic. The take home message is to eat well, keep the wound clean and follow your surgeon’s instructions meticulously.
Dr Tino Solomon
BSc (Hons) MB BS
Senior House Officer in Surgery
|Dr. S. Adhikari - Sun Nov 05, 2006 3:05 pm|
Now that you have had your surgery, it would be beneficial if you can concentrate on regulating your diet and having regular exercise for your weight loss as the results of medications for weight loss are not too encouraging.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.